Here are five herbs the American College of Gastroenterology is warning
“Green tea is widely used. If you drink a few cups a day, it is unlikely you will suffer any adverse reaction,” Bonkovsky said. “But the extracts are concentrated formulations.”
The active ingredients are a class of compounds called catechins. “They can deplete some of the protective molecules in cells such as glutathione that are there to protect us from injury. A high dose of green tea extract can lead in susceptible persons to actually quite severe or even fatal liver injury,” Bonkovsky said.
One of the catechins most suspected is epigallocatechin-3-gallate (EGCG).
“We don’t really fully understand the basis for the susceptibility, but it seems likely to be a combination of genetic factors…but also maybe related to their diets, to whether or not they have been drinking alcohol,” he added.
The U.S. Food and Drug Administration has rejected some of the health claims made by makers of products using green tea.
Comfrey contains has toxic substances called pyrrolizidine alkaloids that damage the liver, sometimes fatally. Comfrey is no longer sold in the U.S., except in creams or ointments, but even used this way the alkaloids can build up in the body.
Kava kava is made from the roots of the plant Piper methysticum, best known as the basis for a ceremonial drink in Oceania but also sold to treat anxiety and insomnia. It’s been documented to have cause liver damage in as many as 100 people, however, and its use is banned or restricted in Germany, Switzerland, France, Canada, and Britain.
Skullcap was traditionally used by Native Americans to treat anxiety, stress and insomnia. Chinese skullcap is a different species, but both are suspected of causing liver damage. Skullcap is often used in products containing multiple herbs, so it’s not entirely clear that skullcap is entirely to blame. But it’s something to keep an eye on.
Chaparral, an extract of a shrub known as creosote bush, is used by people believing it can benefit conditions ranging from skin rashes to cancer. The suspected liver-damaging compound is one called NDGA. It’s possible that people with liver injury from the herb are having a type of allergic or immune reaction to it. But it’s been severe enough in some cases to have forced an emergency liver transplant.